Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 76, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Aug 14, 2023, 3:45 PM EDT. It took effect at Aug 15, 2023, 3:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 3:45 PM EDT (19:45 UTC)
- In effect from
- Aug 15, 2023, 3:00 AM EDT
- Expired
- Aug 15, 2023, 4:16 PM EDT
- In force
- 13 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
121 WHUS71 KBUF 141945 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 345 PM EDT Mon Aug 14 2023 LOZ042-043-150400- /O.NEW.KBUF.SC.Y.0076.230815T0700Z-230815T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 345 PM EDT Mon Aug 14 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 5 PM EDT TUESDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From 3 AM to 5 PM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JJR
4 follow-up statements
530 WHUS71 KBUF 150153 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 953 PM EDT Mon Aug 14 2023 LOZ042-043-151000- /O.CON.KBUF.SC.Y.0076.230815T0700Z-230815T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 953 PM EDT Mon Aug 14 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 AM TO 5 PM EDT TUESDAY... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...From 3 AM to 5 PM EDT Tuesday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
994 WHUS71 KBUF 150811 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 411 AM EDT Tue Aug 15 2023 LOZ042-043-151615- /O.CON.KBUF.SC.Y.0076.000000T0000Z-230815T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 411 AM EDT Tue Aug 15 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
038 WHUS71 KBUF 151430 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1030 AM EDT Tue Aug 15 2023 LOZ042-043-152100- /O.CON.KBUF.SC.Y.0076.000000T0000Z-230815T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 1030 AM EDT Tue Aug 15 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Sodus Bay. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
544 WHUS71 KBUF 152016 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 416 PM EDT Tue Aug 15 2023 LOZ042-043-152130- /O.CAN.KBUF.SC.Y.0076.000000T0000Z-230815T2100Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- 416 PM EDT Tue Aug 15 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 14, 3:41 PM EDT, 4 minutes earlier.
Area forecast discussion, Aug 14, 3:41 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 341 PM EDT Mon Aug 14 2023 .SYNOPSIS... Low pressure will pass to the south of the region tonight, bringing increasing chances of rain overnight especially from the Southern Tier to Central NY. An upper level trough will then cross the region Tuesday and Tuesday night with a few more rounds of showers and scattered thunderstorms. High pressure will build back into the area Wednesday with mainly dry weather returning. && .NEAR TERM /THROUGH TUESDAY/... Satellite imagery showing a wealth of diurnal cumulus this afternoon inland from the lakes, along with thickening mid/high clouds streaming into the area from west to east. Clouds will continue to thicken through the rest of the day across Western and Central NY ahead of a wave of low pressure moving through the Ohio Valley. Most locations will stay dry, although a few showers are possible by late afternoon/early evening across the western Southern Tier. Tonight, a weak surface frontal wave and convectively enhanced mid level shortwave will move from southern Ohio this evening east across central and southern PA overnight. 12Z model guidance has generally trended south and east with the stronger forcing associated with this system, and thus also trended south and east with the greater potential for widespread, soaking rain. A wing of warm advection and isentropic upglide along with DPVA ahead of the mid level shortwave will move across the area tonight from southwest to northeast, spreading increasing rain chances across the area. In general, the greatest chances of measurable rain will move from the western Southern Tier later this evening into the Finger Lakes and Central NY overnight, with lower rain chances near the Canadian border. Rain amounts will likely be very limited in most areas as the swath of heavier rain moves across PA towards the northern Mid Atlantic and southeast NY. Somewhat higher amounts may clip the Southern Tier and Finger Lakes, but even here forecast amounts have been trended down. Very limited elevated instability should keep thunder chances to a minimum tonight, although a few spotty rumbles of thunder cannot be ruled out. Tuesday morning what remains of the overnight rain associated with the frontal wave will be moving through the eastern Lake Ontario region and exiting. This will leave a break in organized rainfall for most of the area through the morning and midday hours. Tuesday afternoon a well defined mid level closed low will move east across western and central Lake Erie. Increasing DPVA and diffluent upper level flow downstream of this system will spread increasing large scale ascent into Western NY during the afternoon. Extensive cloud cover across our region will limit destabilization, but nonetheless increasing forcing and cooling aloft will support increasing coverage of showers and a few thunderstorms in the afternoon and evening, generally spreading from west to east across the area. PWAT values remain around 1.5" Tuesday, so some storms may produce locally heavy rainfall if enough instability develops. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/... A well defined mid-level shortwave and weak sfc reflection will track into and across the area Tuesday evening. With its arrival...we should see a period of moderate to heavy rain showers, possibly even some embedded lightning. However...instability will be waning at the time which will likely limit this potential. As we progress through the night...the mid-level shortwave slowly crosses and then exit the region by daybreak Wednesday. As it does so...we should see a gradual decreasing in shower coverage as the supporting shortwave departs off to our east. Lingering moisture and cool northwesterly flow may continue to produce a few additional showers southeast of the lakes through Wednesday afternoon. Otherwise...drier air working in will eventually win over with much of the area seeing dry weather by Wednesday evening. High pressure over the Ohio Valley builds in Wednesday night with dry conditions but cool conditions. Lows will be found mainly in the 50s. Dry weather will continue for much of the day Thursday but we will see increasing southwesterly flow ahead of the next shortwave working across the upper Great Lakes. Highs will be found in the uppers 70s (higher terrain) to low/mid 80s elsewhere. The strong mid- level shortwave will become increasingly negatively tilted Thursday evening while sending its cold front into the Lower Lakes. Severe potential right now looks limited with a less than ideal arrival time due to waning instability in the evening. Even so...there still could be some strong storms ahead and along the front. Showers may linger into Friday but drier weather will return as an expansive sfc high over the Ohio Valley builds into New York State. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Broad upper level ridge building across the Central Plains Friday night through Sunday will help kick out the upper level trough lying across the Northeast into New England and Canadian Maritimes. This will result in surface high pressure over the central Great Lakes Friday night to subtly push east into the lower Great Lakes throughout the weekend and therefore support a period of dry weather. Model guidance seems to be in agreement of a shortwave and corresponding surface low diving southeast across the Great Lakes region Monday. Depending on the strength of the surface high, the introduction of the low may support a few showers to enter the region by Monday night. Seeing how it is this far out, stay tuned for the details. Otherwise temperatures with gradually warm throughout the weekend. Highs Saturday will range in the upper 70s to low 80s whereas by Monday temperatures will solidly be in the 80s region wide. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Diurnal cumulus and increasing mid/high clouds will continue through the rest of the afternoon with generally VFR prevailing. Tonight a wave of low pressure will pass south of the area through PA, with an area of showers spreading north and east across the area. The showers will reach the Southern Tier later this evening, then spread into the rest of the area overnight. Low levels will gradually moisten in low level northeast flow north of the frontal wave, with areas of MVFR/IFR CIGS developing overnight across the higher terrain of the Southern Tier and Finger Lakes, with VFR prevailing farther north on the lake plains. Tuesday low CIGS will continue to become more widespread in the morning, with MVFR favored at lower elevations and IFR across higher terrain. These lower CIGS will continue through much of the day, although IFR across higher elevations will tend to improve to MVFR later in the day. Expect a lull in showers through much of the morning and midday, followed by increasing showers and a few scattered thunderstorms from west to east during the afternoon as an upper level low approaches from the west. Outlook... Wednesday...VFR/MVFR with a chance of showers early, otherwise VFR. Thursday...VFR. Thursday night and Friday...Restrictions possible with a chance of showers and thunderstorms. Saturday...Mainly VFR. && .MARINE... A wave of low pressure will pass to the south of the area across PA tonight, while high pressure remains centered north of the Lakes across Ontario and western Quebec. The increasing pressure gradient between the two will bring a period of elevated northeast winds to Lake Ontario and Lake Erie later tonight through Tuesday. This will likely produce Small Craft Advisory conditions to the south shore of Lake Ontario from about Sodus Bay westward. Lake Erie will become very choppy at a minimum, with some chance of Small Craft Advisory conditions there as well. Winds will become northwest and diminish later Tuesday night and Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...AR LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Aug 14, 4:26 AM EDT, 11 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 426 AM EDT Mon Aug 14 2023 NYZ001>008-010>014-019>021-085-150830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 426 AM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 426 AM EDT Mon Aug 14 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 14, 10:28 AM EDT, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1028 AM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 1 SE Lacona 43.63N 76.06W
08/12/2023 Oswego NY Public
Numerous trees down along County Route 22
near Lacona. Delayed report from Saturday
evening.
&&
HitchcockLocal storm report, Aug 14, 10:33 AM EDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1033 AM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tstm Wnd Dmg Sandy Creek 43.64N 76.09W
08/12/2023 Oswego NY Emergency Mngr
Multiple trees down.
0818 PM Tstm Wnd Dmg 4 SE Parish 43.37N 76.07W
08/12/2023 Oswego NY Public
Multiple trees uprooted and snapped.
&&Local storm report, Aug 14, 10:52 AM EDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1052 AM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 2 N Palermo 43.40N 76.28W
08/12/2023 Oswego NY NWS Employee
Trees down.
&&
FriesThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:46 PM EDT | Beach Hazards Statement | BUF | Monroe, Niagara, Orleans, Wayne | 24 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.